• Users Online: 135
  • Print this page
  • Email this page
CASE REPORT
Year : 2018  |  Volume : 15  |  Issue : 4  |  Page : 190-192

Metronidazole-induced encephalopathy


1 Department of Neurology, Institute of Neurosciences/Internal Medicine, Indraprastha Apollo Hospitals, New Delhi, India
2 Department of Neurology, Institute of Neurosciences, Indraprastha Apollo Hospitals, New Delhi, India

Correspondence Address:
Dinesh Mohan Chaudhari
L-428, Pocket L, Sarita Vihar, Near Mother Dairy, Mathura Road, New Delhi - 110 076
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/am.am_67_18

Rights and Permissions

Metronidazole, an antiparasitic and antibacterial compound, is one of the world's most widely used drugs. Metronidazole is available for the treatment in anaerobic infections but may produce a number of neurologic side effects, particularly after prolonged use, such as cerebellar involvement, encephalopathy, seizures, autonomic neuropathy, optic neuropathy, and peripheral neuropathy. Symptoms of encephalopathy and neuropathy may recover completely or partially after discontinuation of metronidazole. The incidence of metronidazole-induced encephalopathy (MIE) is unknown. We report a case of a 31-year-old man with liver abscess and history of few weeks use of metronidazole therapy presenting with multiple episodes of seizures and altered sensorium. Magnetic resonance imaging brain revealed diffuse uniform extensive altered signals and restricted diffusion in body and genu of corpus callosum, suggestive of MIE.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed71    
    Printed2    
    Emailed0    
    PDF Downloaded17    
    Comments [Add]    

Recommend this journal